Document Detail


Clinical and ECG effects of escitalopram overdose.
MedLine Citation:
PMID:  19556032     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
STUDY OBJECTIVE: We investigate the clinical effects of escitalopram overdose and determine the risk of QT prolongation and serotonin toxicity. METHODS: A review of escitalopram overdoses to a clinical toxicology unit was undertaken. Patient demographics, details of the ingestion, clinical effects, including evidence of serotonin toxicity, complications (arrhythmias and seizures), ICU admission, and length of stay were obtained. QT and QRS intervals were manually measured on ECGs by using a standardized approach. In a subgroup of 34 prospectively recruited patients, escitalopram was detected in blood from 33 patients. Medians and interquartile ranges (IQR) were reported, and QT versus pulse rate was plotted on a QT nomogram to investigate QT prolongation. RESULTS: Median ingested dose in the 79 presentations was 140 mg (IQR 75 to 260 mg; range 20 to 560 mg), and escitalopram was the only drug ingested or all coingested drugs were nontoxic in 46 cases. Median length of stay for patients receiving clinically important coingestants was 19 hours (IQR 9 to 33 hours) compared with that of patients receiving escitalopram alone (median 12 hours; IQR 7 to 19 hours). Serotonin toxicity occurred in 7 of the 46 escitalopram-alone ingestions (15%) but in only 1 of the 33 patients coingesting other medications. Common features were inducible clonus and hyperreflexia. Central nervous system depression and ICU admission were rare in escitalopram-alone overdoses compared with those in cases with sedative coingestants. Bradycardia (pulse rate <60 beats/min) occurred in 11 cases (14%) and an abnormal QT-HR pair in 11 (14%), which was associated with normal or slow pulse rates. There were no deaths, seizures, or arrhythmias. CONCLUSION: Major manifestations of escitalopram overdose were serotonin toxicity, QT prolongation, and bradycardia. The study suggests a potential for cardiac arrhythmias in escitalopram overdose.
Authors:
Freek van Gorp; Ian M Whyte; Geoffrey K Isbister
Publication Detail:
Type:  Journal Article; Research Support, Non-U.S. Gov't     Date:  2009-06-25
Journal Detail:
Title:  Annals of emergency medicine     Volume:  54     ISSN:  1097-6760     ISO Abbreviation:  Ann Emerg Med     Publication Date:  2009 Sep 
Date Detail:
Created Date:  2009-08-21     Completed Date:  2009-09-15     Revised Date:  2010-03-11    
Medline Journal Info:
Nlm Unique ID:  8002646     Medline TA:  Ann Emerg Med     Country:  United States    
Other Details:
Languages:  eng     Pagination:  404-8     Citation Subset:  AIM; IM    
Affiliation:
Department of Pharmaceutical Sciences, Utrecht University, Utrecht, The Netherlands.
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Adolescent
Adult
Arrhythmias, Cardiac / chemically induced
Citalopram / administration & dosage,  poisoning*
Dose-Response Relationship, Drug
Drug Interactions
Electrocardiography / drug effects*
Female
Humans
Hypnotics and Sedatives / administration & dosage,  poisoning
Length of Stay
Male
Middle Aged
Neurologic Examination / drug effects
Overdose / diagnosis
Prospective Studies
Retrospective Studies
Risk Assessment
Serotonin Uptake Inhibitors / administration & dosage,  poisoning*
Young Adult
Chemical
Reg. No./Substance:
0/Hypnotics and Sedatives; 0/Serotonin Uptake Inhibitors; 59729-33-8/Citalopram
Comments/Corrections
Comment In:
Ann Emerg Med. 2010 Jan;55(1):128-9; author reply 129-30   [PMID:  20116020 ]

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Acute Metformin Overdose: Examining Serum pH, Lactate Level, and Metformin Concentrations in Survivo...
Next Document:  Surveillance, control, and prevention of surgical site infections in breast cancer surgery: a 5-year...